The drugs don’t work — (The Guardian)

To view original article click here

The Guardian

Holly Finch

January 30, 2007 03:45 PM |

Patients should be fully informed about the after effects of anti-depressants such as Citalopram before they commence treatment.

The Panorama programme continued their exposé;, last night, of the pharmaceutical giant GlaxoSmithKline. It is alleged that they promoted the use of the anti-depressant drug Seroxat amongst teenagers despite having privately questioned its safety. It is now known for causing self harm and suicidal tendencies in children under 18 and several court actions are pending against them.

Eighteen months ago I was prescribed its sister drug, Citalopram, to treat the post-traumatic stress disorder (PTSD) from which I suffered following my involvement in the 7 July bombings.

I have been taking 20mg of Citalopram (an SSRI anti-depressant) a day since October 2005. I started cutting down 5 months ago, first to 10mg then to 5mg. Each drop in dose was followed by a psychological cocktail of mania and crashing lows which stabilised after a few weeks. Having weathered this storm twice I felt ready to stop, completely. “Take it slowly” they all say. Five months to wean myself off a relatively (some people are on 80mg) low dose seemed slow enough to me. I’m not sure I could have done it any slower, (and if I had, whether it would have made any difference).

Three weeks ago I stopped. In preparation of tough times ahead I also cut out alcohol and caffeine and prepared myself for the storm. A storm, I hasten to add, which none of the medical professionals who have crossed my path over the last year and a half had thought worthy of a warning.

It started last weekend. The heavy head accompanied by apathy. There was a familiarity about the sense of drug-fuelled sedation that washed my head. I knew what it was: it had begun. I had a list as long as my arm of things to be done last Saturday. I couldn’t get out of the house. I sat on my sofa and stared at the wall, for hours. The weight in my head held me down and locked me to the spot.

On Monday it began to get worse. I had a solid day of meetings and sat in the same room all day. It was cold, although no one else seemed to notice, and I shivered my way through the day. It reached my bones and my fingers went white (I have bad circulation at the best of times). Others shed layers as I wished for more, I had forgotten the feeling of warmth.

On Wednesday night it reached its peak (well so far at least, there could be worse to come). I woke up at 2am feeling cold again. As I slowly gained consciousness the shaking began, violent and uncontrollable. I shivered and quivered and forced myself out of bed. I threw on a jumper and socks and a hat; turned the heating up high and flung a blanket over my bed. I crawled back in and shuddered for another two hours, I felt like a heroin addict who hadn’t even had the highs. At 4am the nausea kicked in, I had been feeling queasy all day so hadn’t eaten much, the toilet beckoned and I stumbled in. Still shivering like a trooper I was as sick as a dog, where it all came from I cannot imagine.

Exhausted and drained I crawled back to bed. The cold slowly faded and sleep took its place.

I haven’t been able to eat much since. The nausea is constant and the headache keeps throbbing. I feel slightly distant, there’s a delay in my head. When I move it my brain takes a moment to catch up. It has been a struggle all week to keep my eyes open at work and I am continually on the edge of sleep.

Yesterday (about 18 months too late) I Googled the words “Citalopram withdrawl”. Oh, if only I had done that before I agreed to start poisoning my body with those evil, potent little pills. The stories were countless, and comfortingly the same. I was not alone, this happened all the time. Some people go through worse; flashes and electric shock-like sensations are common, I should be grateful for my nausea and headache.

One in 1000 people will suffer withdrawal, say the pharmaceutical companies, others disagree and say it is more. Maybe I am special, perhaps I am one of the chosen few, but I find it hard to believe that the percentage is so low. One support site prompted 260 responses when the topic of electric shock sensations was raised. I read about one poor lady, a single mother of three, who had been on Citalopram for eight long years. She didn’t have time in her life to take a month out, she was needed, she was busy. She knew if she stopped she would be incapacitated for weeks, she didn’t have that luxury so on them she stayed.

The drug companies say they are not addictive. Well, not addictive per se. You do not crave them when you stop, that much is true. But when told that on resuming the symptoms will fade fast, it is no wonder that so many cave in. Just one pill and all this will stop, I don’t intend to do it but the temptation is there.

A clinical psychiatrist and countless GP’s have written that prescription out for me. And never, not once, has anyone taken the time to say “think long and hard, it could be hell when you stop”.

Would I have taken them if I’d known? I don’t suppose I can say. I would like to think not, but I just don’t know. The PTSD had taken my life as it was, I couldn’t sleep, eat or work. My bosses were pressurising me to get back to work. When anti-depressants were dangled I just thought “why not?” My shrink assured me that “Your brain will sort itself out in the back ground and the pills will stop the pain”. Well he was the expert, a specialist in the treatment of trauma, I naively presumed that he would know best. Maybe he did, perhaps he was right, but I would have liked to have had all the facts in front of me before I made such a decision.

I cannot change the past, what’s done is done. I just have to get through this and free my body from its addiction. It’s too late for me, but not for others I hope. Perhaps by writing this I might help someone else to make their decision and for them it will, at least, be informed.